ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Misidentification of alphanumeric characters


From the January 12, 2000 issue

PROBLEM: It's not uncommon to read a letter or number differently than the writer intended. Recently, while reviewing a handwritten, faxed order, a pharmacist read the word "IODINE" in the space for allergy alerts. Yet, a second pharmacist read the allergy as "LODINE." The prescriber was contacted for clarification, and she identified LODINE (etodolac) as the drug to which the patient was allergic. In another case, a patient listed Lodine 400 mg BID as a medication she was taking prior to admission. However, the admitting resident misread the notation and wrote an order for saturated solution of potassium iodide 400 mg BID. The patient received two doses before the error was discovered.

Computerized physician order entry (CPOE) can overcome most problems with poor handwriting. However, even typed or computerized physician orders may not help prevent all of them. Anyone familiar with e-mail knows how easy it is to misidentify a computer-generated lower case letter L (l) in an e-mail address as the numeral one (1), or the letter O as a zero (0)! Even when using character recognition software, drug names may be translated incorrectly. For example, when we tested Lodine, typed with a lower case L, the software recognized the drug name as Iodine. Likewise, it's easy to confuse the upper case letter Z with the number 2. In fact, research conducted by Bell Laboratories found that some symbols are more vulnerable than others to misidentification1. The previously mentioned characters (I/1; O/0 and Z/2) plus the number 1, which can look like a 7, accounted for over 50% of the errors caused by character misidentification in the study. Further, the context in which the order is being read may not always be helpful in properly identifying alphanumeric characters. While it would be unlikely to read ZETAR as "2TAR," it would be easy to read an order for "HCTZ50mg" as either hydrocortisone 250 mg or hydrochlorothiazide 50 mg.

SAFE PRACTICE RECOMMENDATION: Although CPOE is on the horizon (see article on page 2), for now, handwritten orders are still the norm. Many drug name recognition errors can be reduced with block printing using upper case characters. Prescribers may save time by using cursive writing, but this must be balanced against the risk of error and the tremendous waste of precious staff time when poorly handwritten orders must be interpreted. In the absence of computer orders, outpatient prescription forms should be formatted so that prescribers must print the name and strength in designated blocks for each letter.2 The rules outlining each block should be preprinted in a 30% shade so that they appear a light but visible gray. The lightly outlined rules would help prevent confusion between a T, 7, and I, or an E, F, and L. For inpatient order forms, rules also can be shaded similarly, making them visible to prescribers, yet light enough to prevent interference with characters when reading or faxing. Back copies of order forms (NCR forms) should never have lines.

Symbolic differentiation is another way to distinctively convey a symbol's meaning.1 Throughout Europe, it's common to see a zero written with a slash through it to differentiate it from the letter "O." The number 7 can be written with a bar through it to prevent confusion with the number 1. The letter "Z" with a bar through it also can prevent confusion with the number 2. Stricter adherence to these principles would help reduce character misidentification.

The potential for name-related errors is greatly reduced when pharmaceutical manufacturers incorporate practitioner testing of names before trademarks are submitted to FDA. The Institute of Medicine recently listed pre-market testing of pharmaceutical trademarks as one of their official recommendations.

References: 1) Nierenberg GI. Do it right the first time. New York: John Wiley and Sons 1996; 2) Davis NM. Drug names that look and sound alike. Hosp Pharm 1999;34:1160-78.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP